Idaho, 2010

Hail and Damaging Winds in Idaho, August 5, 2010

August 5, 2010 · NWS MSO · 6 events in 2 counties and zones

Severe thunderstorms developed in the afternoon ahead of a trough oriented along the Pacific northwest coast. Wind gusts up to 65 mph were observed with these thunderstorms as well as hail up to an inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Severe thunderstorms developed in the afternoon ahead of a trough oriented along the Pacific northwest coast. Wind gusts up to 65 mph were observed with these thunderstorms as well as hail up to an inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 5, 1:16 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 5, 1:16 PM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
216 PM MDT THU AUG 5 2010

.DISCUSSION...AN UPPER LEVEL TROUGH ORIENTED ALONG THE PACIFIC
NORTHWEST COAST WILL CONTINUE TO INFLUENCE WEATHER OVER THE
NORTHERN ROCKIES THROUGH TOMORROW. WEAK WAVES OF ENERGY AND
MOISTURE WILL PROPAGATE THROUGH THE FLOW EACH AFTERNOON AND
INTERACT WITH UNSTABLE ATMOSPHERIC CONDITIONS TO PRODUCE SHOWERS
AND THUNDERSTORMS. ONE SUCH WAVE IS CURRENTLY BEGINNING TO PRODUCE
CONVECTION ACROSS LEMHI COUNTY IN IDAHO. THUNDERSTORMS ARE
EXPECTED TO CONTINUE TO DEVELOP...GENERALLY ACROSS NORTH CENTRAL
IDAHO AND SOUTHWEST MONTANA THROUGH THE AFTERNOON. NORTHWEST
MONTANA WILL SEE A FEW ISOLATED SHOWERS AND THUNDERSTORMS DEVELOP
LATER THIS AFTERNOON BUT DO NOT EXPECT COVERAGE TO BE AS
WIDESPREAD DUE TO MORE STABLE CONDITIONS IN PLACE. THE MAIN THREAT WITH
THUNDERSTORMS TODAY WILL BE HEAVY RAIN...ALTHOUGH SMALL HAIL AND
GUSTY WINDS CAN NOT BE RULED OUT. CONVECTION WILL FALL APART
AROUND SUNSET TONIGHT...WITH EXCEPTION OF EXTREME NORTHWEST
MONTANA WHERE A REINFORCING WAVE OF ENERGY WILL ALLOW FOR THE
POTENTIAL OF CONTINUING SHOWERS AND ISOLATED THUNDERSTORMS.

A MORE PROMINENT WAVE OF ENERGY IS ANTICIPATED TOMORROW AFTERNOON.
WITH MORE FAVORABLE INSTABILITY AND MOISTURE IN PLACE...WIDESPREAD
CONVECTION IS EXPECTED TO DEVELOP ACROSS THE REGION. THE MAIN
FOCUS WILL REMAIN ACROSS SOUTHWEST MONTANA AND NORTH CENTRAL IDAHO
HOWEVER. WITH MORE FAVORABLE UPPER LEVEL DYNAMICS...THE POTENTIAL
FOR A FEW OF THESE THUNDERSTORMS TO BECOME SEVERE TOMORROW IS NOT
OUT OF THE QUESTION. HOWEVER...THE MAIN THREAT WILL CONTINUE TO BE
HEAVY RAIN...SMALL HAIL AND GUSTY WINDS.

SATURDAY THROUGH THURSDAY...AN UNSTABLE AND WARM ATMOSPHERE CONTINUES ON
SATURDAY AND SUNDAY WITH THE POTENTIAL OF AFTERNOON THUNDERSTORMS
CONTINUING. THE MOST FAVORED LOCATIONS WILL BE ACROSS LEMHI COUNTY
TOWARDS THE BUTTE AREA. THIS TREND WILL CONTINUE FOR MONDAY AND
TUESDAY. FORECAST MODELS HAVE COME INTO BETTER AGREEMENT FOR MID-
WEEK AFTER NUMEROUS DISCREPANCIES OVER THE PAST 24 HOURS. A TROUGH
MOVING ALONG THE CANADIAN BORDER ON WEDNESDAY WILL LIKELY BRING A
COOL DOWN WITH THE POTENTIAL OF MORE SHOWERS AND THUNDERSTORMS.

&&

.AVIATION...THE ATMOSPHERE HAS BEGUN TO DESTABILIZE THIS AFTERNOON ALLOWING
FOR SHOWER AND THUNDERSTORM FORMATION. CURRENTLY MOST OF THE CONVECTION
IS LOCATED ACROSS LEMHI COUNTY IN IDAHO...HOWEVER CONVECTION WILL CONTINUE
TO DEVELOP AND SPREAD INTO SOUTHWEST MONTANA AFTER 05/2200Z. THE AIRFIELDS
MOST LIKELY TO BE IMPACTED INCLUDE KBTM AND KSMN. THESE STORMS WILL
BE CAPABLE OF PRODUCING HEAVY RAINFALL...SMALL HAIL AND GUSTY WINDS.
STORMS ARE ANTICIPATED TO DIMINISH AFTER 06/0200Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...PALLISTER
LONG TERM....LOEFFELBEIN
AVIATION...PALLISTER

In the hours before

Special weather statement, Aug 5, 2:01 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
301 PM MDT THU AUG 5 2010

IDZ010-052130-
EASTERN LEMHI COUNTY-
301 PM MDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 330 PM
MDT...

AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF LEADORE...OR 38 MILES SOUTHEAST
OF SALMON...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...TENDOY...LEMHI...AND
MAINLY RURAL AREAS OF EASTERN LEMHI COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4452 11381 4485 11400 4505 11346 4499 11343
      4495 11343 4492 11348 4485 11344 4483 11337
      4480 11333 4472 11329
TIME...MOT...LOC 2100Z 278DEG 15KT 4477 11332
Special weather statement, Aug 5, 2:35 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
335 PM MDT THU AUG 5 2010

IDZ010-052200-
EASTERN LEMHI COUNTY-
335 PM MDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 400 PM
MDT...

AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEMHI...OR 23 MILES SOUTHEAST OF SALMON...
MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN AND LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LEMHI...TENDOY AND
BAKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4517 11367 4476 11342 4470 11354 4510 11384
TIME...MOT...LOC 2135Z 239DEG 13KT 4489 11366
Special weather statement, Aug 5, 2:49 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
349 PM MDT THU AUG 5 2010

IDZ009-010-052245-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
349 PM MDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 445 PM
MDT...

AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF SHOWERS AND THUNDERSTORMS SOUTH OF SALMON AND NEAR
TENDOY...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED TO MOVE ACROSS THE TENDOY TO
SALMON AREA THROUGH 430 PM

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SALMON...TENDOY AND
BAKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4504 11407 4523 11396 4524 11379 4523 11371
      4521 11369 4486 11351 4484 11369
TIME...MOT...LOC 2146Z 214DEG 12KT 4507 11389

The radar

The Missoula radar (KMSX), 207 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Lemhi

When
August 5, 2:54 PM MST to 3:45 PM MST
Where
Lemhi County, 0.85 mi NE of Salmon
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.180, -113.890

A square 16 by 16 cinder block was moved completely off a plywood sheet and the plywood was blown away. Gutters were blown down. Some metal lawn furniture was blown off the porch. Several bails of peat moss were blown around.

Thunderstorm Wind, Lemhi

When
August 5, 2:55 PM MST to 3:45 PM MST
Where
Lemhi County, 0.85 mi NE of Salmon
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
45.180, -113.890

Winds were measured by the Salmon AWOS.

Thunderstorm Wind, Lemhi

When
August 5, 3:05 PM MST to 3:45 PM MST
Where
Lemhi County, 0.85 mi NE of Salmon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
45.180, -113.890

A trained spotter reported shingles blown off their roof in Salmon, as well as downed trees on Highway 93 south between Salmon and Challis.

Thunderstorm Wind, Lemhi

When
August 5, 4:51 PM MST to 5:00 PM MST
Where
Lemhi County, 4.17 mi N of Carmen
Measured
56 kt (64 mph) measured gust
Injuries
0 direct, 1 indirect
Reported by
Mesonet
Coordinates
45.290, -113.890

Winds were measured by the Kriley Creek RAWS.

Hail, Idaho

When
August 5, 6:15 PM PST to 7:30 PM PST
Where
Idaho County, 2.29 mi NNE of White Bird
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.800, -116.280

A trained spotter reported pea to nickel size hail that he had to use a snow shovel to clear the accumulations off his deck. He also reported 0.50 inches of rain with the storm.

Hail, Idaho

When
August 5, 6:56 PM PST to 7:30 PM PST
Where
Idaho County, Grangeville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
45.930, -116.120

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258039, 258041, 258040, 258042, 258037, 258038.